[Skip to Navigation]
Article
February 1965

Asphyxia Relatively Inherent to Tranquilization: Review of the Literature and Report of Seven Cases

Author Affiliations

MONTROSE, NY
From the Department of Pathology and Clinical Pathology, Franklin Delano Roosevelt Veterans Administration Hospital. Chief, Laboratory Service. Reprint requests to Montrose, NY 10548.

Arch Gen Psychiatry. 1965;12(2):152-158. doi:10.1001/archpsyc.1965.01720320040005
Abstract

IT WOULD BE superfluous to introduce additional examples of the documental rise in attempted and completed suicides28,52,54,68 and sudden unexplained deaths10,12,26,67,71 among the normal and schizophrenic population therapeutically exposed to tranquilization. The purpose of this paper is to introduce the mechanism and pathogenesis previously not documented, as far as I can ascertain, in case reports of sudden unexplained deaths of patients on tranquilization.

Asphyxia, a term applied to a definite sequence of clinical symptoms, is a result of a physiopathological process implicated and influenced by ataraxics acting upon the central nervous system (CNS)3,4,16,37 resulting in gastroesophageal reflux,7,8,14,22,31 respiratory insufficiency and failure.23,34,46

The adverse behavioral affect on the CNS attributed to chlorpromazine,6,18,20,35 promazine,44,47,73 reserpine,15,74 and other tranquilizers17,19,63,64 emerged with a characteristic clinical pattern in both children and adults, ex

×